Fentanyl

Pharmaceutical Fentanyl is an synthetic opioid used in medicine as part of a surgical anesthetic and as a pain medication. Fentanyl is similar to morphine, but is 50 to 100 times more potent. When used illicitly or recreationally, it is often in the form of a pill (mislabeled as an actual medication such as oxycontin), a liquid, or a white or brown powder. Fentanyl and its analogues (i.e. chemically similar mimics) are significantly more potent than heroin or morphine. Just 3 milligrams of fentanyl can be fatal, compared to 30 milligrams of heroin.

Fentanyl has been found in multiple kinds of illicit drugs, including heroin, other opioids, methamphetamine and cocaine. Often, those selling, buying or using these drugs are unaware of the presence of fentanyl. Drugs containing fentanyl or its analogues, sometimes even in small quantities, substantially increase the danger of overdose and death.

According to a report from the CDC’s National Center for Health Statistics, the number of drug overdose deaths from synthetic opioids, such as fentanyl, more than doubled between 2016 and 2017 in the United States. Overdose deaths from synthetic opioids have increased by 135 percent in New York State in just one year.

Fatal.Doses.Heroin.Fentanyl,Carfentinal

This picture shows the fatal doses of Carfetanil, Fantanyl, and Heroin. 

Illegal Fentanyl such as acetylfentanyl, furanylfentanyl, and carfentanil, which are similar in chemical structure to fentanyl but not routinely detected because specialized toxicology testing is required. Recent surveillance has also identified other emerging synthetic opioids, like U-47700. Estimates of the potency of fentanyl analogs vary from less potent than fentanyl to much more potent than fentanyl, but there is some uncertainty because potency of illicitly manufactured fentanyl analogs has not been evaluated in humans. Carfentanil, the most potent fentanyl analog detected in the U.S., is estimated to be 10,000 times more potent than morphine. Most recent cases of fentanyl-related harm, overdose, and death in the U.S. are linked to illegally made fentanyl. It is sold through illegal drug markets for its heroin-like effect. It is often mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects.

CDC-Fentanyl-overdoses-rise-400w

Warning Signs

Some warning signs of a fentanyl-related overdose include:

  • Dizziness
  • Feeling a loss of bodily control and coordination, including slurred speech
  • Difficulty breathing
  • Drowsiness
  • Feeling nauseated or vomiting
  • Depression of breathing

 

Information for First Responders

Warning signs that fentanyl may be present at the site may include:

  • Difficulty reversing and overdose using naloxone
  • White or brown powder which may be a residue in the environment, on the person’s clothing, or elsewhere
  • A known presence of fentanyl in the area
  • Fentanyl patches
  • Counterfeit tablets
  • A relatively small-scale laboratory containing precursors such as aniline, 1-benzyl-4-piperidone, 2-cholorethylbenzine, methyl acrylate, phenethylamine, N-(1-phenethyl)-piperidone-4-one, 2-pheynyl-1-bromoethane, N-(4piperidinyl)aniline, propionic anhydride, propionyl chloride, N-(1-phenethyl-4-pieridinyl)aniline.

If the first responder feels signs of intoxication or overdose, he or she should notify a coworker and be removed from the setting as soon as possible. Contact EMS. If needed, naloxone should be administered to affected first responder. Oxygen may be required.

Any area of the first responder’s body that may have been exposed to fentanyl should be washed with soap and water and flushed with water, eyes should be flushed, and poison control should be contacted. Vomiting should only be induced if directed by poison control. If possible, contaminated clothing should be removed.

Opioids can enter the body through the skin, respiratory tract or mucus membranes of the mouth First responders should never taste, touch or smell a substance to determine its identity and should always assume that a high potency opioid could be present in any situation in which drugs may be involved. Also, it is important that the substance not be disturbed more than necessary.

It is important to remember the potential for harm to police canines during the course of duties. Any suspected substance should be transported directly to a laboratory, where it can be safely handled and tested. For safety, all suspicious sites or situations should be treated as if one of these high-potency compounds is present, and agencies and first responders should stay up to date with the latest information.

Individuals trained in overdose prevention should:

  • Periodically review the overdose response instructions in their kits so they are ready to respond appropriately if they encounter an opioid overdose.
  • Ensure that they have ready access to their overdose kit containing two doses of naloxone.
  • Administer naloxone as soon as possible in cases of a suspected opioid overdose.
  • Call 911.
  • Stay with the overdosed person until EMS arrives. The person needs to be evaluated in a hospital emergency room, as additional naloxone or other medical support may be required.
  • Be prepared to use a second dose of naloxone if the first dose does not appear to be effective in three minutes.

Fentanyl Safety Recommendations for First Respond…

 

%d bloggers like this: